Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Blacksburg, VA

June 1, 2002Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2002, 2:26 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2002, 2:26 PM EDT (18:26 UTC)
Expired
Jun 1, 2002, 3:00 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS51 KRNK 011826
SVRRNK
VAC161-770-775-011900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  ROANOKE IN WEST CENTRAL VIRGINIA

* UNTIL 300 PM EDT.

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CATAWBA...MOVING SOUTHEAST
  AT 45 MPH.

HAIL UP TO QUARTER SIZE CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE
  CATAWBA...
  SALEM CITY...
  ROANOKE...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

10

LAT...LON 3740 8016 3729 8025 3717 7995 3733 7988

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:13 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 1, 1:13 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
113 PM EDT SAT JUN 1 2002

WITH ISOLD TSRA ACTIVITY CROSSING THE BLUE RDG AND MORE NOW ENTERING
SW VA...WILL SEND A QUICK ZFP UPDATE TO INCLUDE A LOW CHC OUT E OF
THE MTNS THROUGH LT AFTN. MAY ALSO BUMP UP POPS FOR SE WVA/SW VA PER
CURRENT CVRG OTRW FEW ADTNL CHANGES FOR NOW. UPDATE OUT SHORTLY.

RECORDS  6/1      6/2      6/3
RNK    88/1969   97/1969  86/1961
ROA    92/1951   96/1951  96/1951
LYH    97/1918   98/1925  97/1936
BLF    83/1969   83/1978  80/1987

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

In the hours before

Special weather statement, Jun 1, 11:23 AM EDT, 3 hours 3 minutes before
NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-012100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 AM EDT SAT JUN 1 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST WEST VIRGINIA...
FAR SW VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN THE
WESTERN SLOPES AREAS FROM AROUND HINTON WEST VIRGINIA...SOUTHWARD
THROUGH THE BLUEFIELD...TAZEWELL AND MARION AREAS...AND ON INTO
WESTERN SECTIONS OF GRAYSON...ASHE AND WATAUGA COUNTIES.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF THE
MOUNTAINS THIS AFTERNOON...AND THEN TRACK RAPIDLY SOUTHEAST INTO
SOUTHERN WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NORTHERN
MOUNTAINS OF NORTH CAROLINA.  THE MAIN THREAT OF SEVERE WEATHER FROM
THESE STORMS WOULD BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:42 PM EDTSevere Thunderstorm WarningRNKGiles33 min
Jun 1, 3:22 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.